Muscle Pain From Statins? – Here’s How To Avoid This Common Side Effect
Let’s dive deeper and find out why statins can cause muscle pain and what you can do to avoid it.
First, why are statins important?
Statins lower cholesterol, but they are also useful for other reasons. People who are at high risk for heart disease benefit from statins because these drugs help reduce the risk of hospitalization and death from events like heart attacks and strokes. It’s estimated that almost a third of adults older than 40 years old take a statin medication!
No matter the purpose, if you’re prescribed a statin, it’s pretty important to take it. But it turns out there are some barriers that keep some patients from being able to tolerate statins.
Why do statins cause muscle pain in some people?
You should know upfront that not everyone who takes a statin will have muscle pain, and muscle pain from statins might show up differently for different people. For example, you could feel muscle weakness, soreness, aches, stiffness, or cramps. The severity of these side effects can range from mildly irritating to almost unbearable.
We don’t know for sure why statins cause muscle pain as a side effect, but we’ve got a few ideas.
- Genetics – Certain genes may make it more likely for a patient to experience muscle pain after taking statins.
- Coenzyme Q10 – Coenzyme Q10 (CoQ10) is a natural substance found in our cells—including our muscle cells—and is important for energy production. Statin medications and low cholesterol levels can both contribute to low CoQ10 levels.
Can muscle pain from statins be dangerous or life-threatening?
If you notice that your muscle pain is accompanied by dark-colored, brownish urine, get medical attention right away. This could be a sign of a serious condition called rhabdomyolysis (muscle breakdown) that can lead to kidney failure and death.
Does muscle pain from statins ever go away?
In most cases, if you’re going to have muscle pain from statins, you will notice it as soon as you start taking the medication. If you can tolerate the discomfort, it’s a good idea to keep taking the statin as prescribed for at least 2 to 3 weeks. The side effect may go away after your body gets used to the medication.
It’s also true that even someone who’s been taking a statin for years without issue can suddenly develop muscle pain, cramps, weakness, or soreness. Granted, it’s difficult to tell if those muscle-related side effects are directly linked to the statin or if they’re caused by other health conditions.
If you decide to stop taking a statin, any related muscle pain will usually go away within a week. If the pain doesn’t goes away, it may have been caused by something else.
Even though all statins have a similar chemical structure, there are minor differences that could impact how likely they are to cause muscle pain. Simvastatin is the most likely to cause muscle pain, and fluvastatin and pitavastatin are the least likely. Of course, this isn’t written in stone so it’s possible for any statin to have these effects.
What can I do if my statin is causing unbearable muscle pain?
If you find yourself unable to tolerate your statin because of its effects on your muscles, you have a few options to resolve the problem:
1) Have your entire medication regimen reviewed by a pharmacist.
2) Stop taking the statin and try another one.
3) Try a coenzyme Q10 supplement along with your statin.
4) Consider an alternative cholesterol-lowering medication.
Source: Read Full Article